Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 20, NWS New York, NY

June 28, 2020Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Jun 28, 2020, 1:39 PM EDT for Orange County, New York. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2020, 1:39 PM EDT (17:39 UTC)
Expired
Jun 28, 2020, 2:15 PM EDT
In force
36 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Orange County, NY

The radar

The Albany radar (KENX), 124 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 1:59 PM EDTTSTM WND DMGPine Bush, NYTREE DOWN ON HOWELL STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 1:32 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WUUS51 KOKX 281739
SVROKX
NYC071-281815-
/O.NEW.KOKX.SV.W.0020.200628T1739Z-200628T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
139 PM EDT Sun Jun 28 2020

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Central Orange County in southeastern New York...

* Until 215 PM EDT.

* At 138 PM EDT, a severe thunderstorm was located near Unionville,
  or near Port Jervis, moving east at 15 mph.

  HAZARD...60 mph wind gusts and golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Wind damage to 
           roofs, siding, trees, and power lines is possible.

* This severe thunderstorm will be near...
  Unionville around 150 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4150 7465 4150 7448 4157 7442 4160 7435
      4160 7433 4163 7428 4162 7425 4160 7425
      4158 7416 4126 7447 4136 7470 4137 7469
      4139 7471
TIME...MOT...LOC 1738Z 282DEG 12KT 4134 7460 

HAIL...1.75IN
WIND...<50MPH
 
$$

Fig
1 follow-up statement
314 
WWUS51 KOKX 281807
SVSOKX

Severe Weather Statement
National Weather Service New York NY
207 PM EDT Sun Jun 28 2020

NYC071-281816-
/O.EXP.KOKX.SV.W.0020.000000T0000Z-200628T1815Z/
Orange NY-
207 PM EDT Sun Jun 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ORANGE COUNTY WILL
EXPIRE AT 215 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern New York.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Upton NY.

LAT...LON 4150 7465 4150 7448 4157 7442 4160 7435
      4160 7433 4163 7428 4162 7425 4160 7425
      4158 7416 4126 7447 4136 7470 4137 7469
      4139 7471
TIME...MOT...LOC 1806Z 282DEG 12KT 4132 7448 

$$

Fig

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:11 PM EDT, 28 minutes earlier.

Area forecast discussion, Jun 28, 1:11 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service New York NY
111 PM EDT Sun Jun 28 2020

.SYNOPSIS...
Broad and deep low pressure over Quebec sinks into New England
today into Monday, and then linger in the vicinity of the area
through midweek. A weak cold front will approach today and
slowly slide east tonight, giving way to the low pressure in
the area for much of the week. A strong cold front pushes
through the region on Friday, with Canadian maritime high
pressure likely building in for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
For this afternoon and early this evening the focus is clearly
on how much coverage can take place, and potentially the degree
of severity with respect to thunderstorms. We are right on the
cusp in terms of having enough deep layer sheer to promote
enough storm organization to warrant more areal extent in terms
of convective coverage. Latest SPC analysis and HREF guidance is
leaning towards the greatest convective / wind threat across
the northern half of the CWA. The severe threat does appear
slightly lower across Long Island where some CAPE has been used
up from sea breeze boundaries which have already triggered some
ordinary convection.

The trigger will be the approach of a 700 mb shortwave
currently over the Eastern Lakes and far Western NY. As this
approaches and primes the mid level environment expect
thunderstorms to develop in the vicinity of a thermal trough,
which will eventually push further east. Most of the higher res
CAMs attempt to develop a line, or at least broken line
segments, multi- cell clusters just NW of the area this
afternoon. Then push the activity east and potentially
southeast into our area late this afternoon and early this
evening. Unlike yesterday there is plenty of CAPE / instability
available. Bulk shear values look to be a bit more marginal
however, with around 30 kts or so to work with. So will be on
the cusp as far as some convective storm organization. The
primary threat looks to be strong, gusty winds. The secondary
threat looks to be hail, with any stronger convective cores
having the potential to have up to one inch hail. The biggest
question at this point is overall coverage. Most of the CAMS
have most of the potential coverage to the north and then across
CT, then into eastern areas. SPC has a slight risk area that
includes our entire CWA. The exact amount of coverage and the
precise location of maximum coverage still remains in question
for this afternoon into early this evening, but increasing
overall instability along with old fine boundaries to work very
well could increase the spatial extent of triggering of
convection for this afternoon.

Today's highs will be well into the 80s, and right around 90 across
the metro. Southerly flow due to sea breeze enhancement will keep
coastal communities cooler and closer to 80 during the
afternoon.

Showers and thunderstorm activity will wain with the loss of daytime
heating and the progression of the cold front to the east during the
late evening. With more in the way of clearing initially
temperatures should get down into the middle 60s to around 70, with
lower 70s across the metro. Depending on the extent of shower and
thunderstorm activity from earlier, a damp wet moist ground will
come into play and could very well lead to fog formation. This would
be the case especially in areas that received more rainfall from any
thunderstorms. Any advection behind the front in the lower levels is
progged to be weak. Thus, areas of patchy fog are likely these
aforementioned locations late tonight into early Monday morning.

There is a moderate risk of rip current development at the Atlantic
Ocean beaches today due to a 3 ft S wind waves and residual
background 1 ft se swell.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
The closed upper low continues to sink south into New England on
Monday.

A sunny start with offshore flow and deep mixing, should allow temps
to quickly warm into the mid to upper 80s by late morning/early
afternoon for NE NJ, NYC and LI, with lower 80s to 85 for
interior. Considerable cu development likely off the higher
terrain and sinking southward by early afternoon, and sct shra
developing off the higher terrain in a marginally unstable/weak
shear environment, and sinking south into Lower Hud and S CT.

Weak instability and shear combo does not support overly strong
updrafts, but perhaps strong enough for isolated tstms with locally
strong winds and small hail threat based on cold pool aloft and dry
sub-cloud layer.

Convection should quickly wane Monday evening with loss of daytime
heating. With seasonably mild and comfortable conditions Monday
Night.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A closed upper low lingers over Southern New England through
Wednesday before gradually shearing east on Thursday, as the
next closed upper low closes off near New Foundland to end the
week. This will result in unsettled weather for much of the
week.

Tuesday through Thursday, with cold pool instability aloft,
deep cyclonic flow and rotating shortwave/vorticity energy of
upper low overhead each day, scattered pulse shower and
thunderstorm activity is likely each afternoon/early eve off
higher terrain, and along surface troughing and sea breeze
boundary/interactions; before the upper low shears east to end
the week.

Models in better agreement with the earlier mentioned closed
low developing over NewFoundland and associated shortwaves
swinging through New England, Friday into the weekend. This
will likely have a backdoor cold front pushing through the area
Friday, bringing a seasonable Canadian Maritime airmass into the
region for the weekend.

Daytime highs will run near to slightly above seasonable each
day through Thursday. Temps on Friday will be tricky, with a
later backdoor cold frontal passage allowing temps to get well
above seasonable. Temps should fall back to seasonable range
for the weekend.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
Low pressure tracking east through southern Quebec will bring a
cold front across the terminals late this afternoon into early
this evening. Weak low pressure will then remain east of the
terminals through at least Monday.

VFR. Any remaining scattered stratus outside of the New York
City metro terminals is expected to burn off by 16Z.

Scattered showers and thunderstorms are possible 17Z to around
01Z with local MVFR. Some of the thunderstorms may be strong
with gusty winds, and possibly hail.

Winds SW 5 to 10 kt become more southerly along the coast with
sea breezes developing early afternoon, with winds increase to
10 to 15 kt.

With the passage of a cold front this evening winds shift to
the NW at less than 10 kt, and remain NW to N late tonight into
early Monday morning.

.OUTLOOK FOR 15Z MONDAY THROUGH THURSDAY...
.Monday...VFR. Isolated shower or storm north of NYC terminals.
.Tuesday-Thursday...Chance showers and thunderstorms with MVFR.

&&

.MARINE...
Conditions are expected to remain below SCA levels across all the
forecast waters today through Thursday as weak low pressure remains
in the vicinity of the waters. There is a chance that ocean seas
east of Moriches Inlet build to near 5 feet Wednesday afternoon into
Wednesday night with an east to southeast flow.

&&

.HYDROLOGY...
Heavy rainfall with any thunderstorms today could result in
localized minor flooding.

Slow moving diurnal convection Monday through Thursday will
pose a localized minor flood threat each afternoon.

No widespread hydrologic issues are anticipated
through the forecast period.

&&

.TIDES/COASTAL FLOODING...
The western south shore back bays and some locations in western long
Island sound may approach minor coastal flood benchmarks during
the Tuesday late afternoon / evening high tide cycle. A
southeasterly swell is expected to develop. Tides however will
not be particularly high astronomically speaking, thus
confidence of minor benchmarks being met are low at this time.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...NV
NEAR TERM...JE
SHORT TERM...NV
LONG TERM...NV
AVIATION...IRD
MARINE...MET
HYDROLOGY...NV
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jun 28, 4:01 AM EDT, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
401 AM EDT Sun Jun 28 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-290815-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
401 AM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

There is potential for scattered strong to severe thunderstorms this
afternoon into the evening. Strong to damaging winds gusts will be
the main threat with these storms, with a secondary threat of one
inch hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-290815-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
401 AM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

There is potential for scattered strong to severe thunderstorms this
afternoon into the evening. Strong to damaging winds gusts will be
the main threat with these storms, with a secondary threat of one
inch hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-081-178-179-290815-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
401 AM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

There is potential for scattered strong to severe thunderstorms this
afternoon into the evening. Strong to damaging winds gusts will be
the main threat with these storms, with a secondary threat of one
inch hail.

There is a moderate risk of rip currents at Atlantic Ocean beaches
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 28, 12:08 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service New York NY
1208 PM EDT Sun Jun 28 2020

NYZ067-281700-
Orange-
1208 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ORANGE COUNTY...

At 1207 PM EDT, a strong thunderstorm was located over Rock Hill, or
near Monticello, moving east at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Middletown, Otisville, Pine Bush and Scotchtown.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4163 7425 4161 7425 4160 7422 4143 7431
      4150 7449 4157 7442 4157 7441 4158 7439
      4159 7435 4160 7435 4160 7433 4162 7430
      4163 7426
TIME...MOT...LOC 1607Z 291DEG 13KT 4165 7457

JE
Special weather statement, Jun 28, 1:11 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service New York NY
111 PM EDT Sun Jun 28 2020

NYZ067-281800-
Orange-
111 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ORANGE COUNTY...

At 110 PM EDT, a strong thunderstorm was located over Matamoras,
moving east at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middletown, Port Jervis and Unionville.

LAT...LON 4150 7465 4150 7447 4125 7446 4136 7470
      4137 7469 4138 7471 4139 7471 4140 7474
      4143 7474 4143 7476 4146 7476 4146 7475
      4149 7476
TIME...MOT...LOC 1710Z 280DEG 9KT 4137 7473

Fig

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:08 PM EDTSpecial Weather StatementOKXOrange52 min
Jun 28, 12:57 PM EDTAreal Flood AdvisoryOKXSuffolk30 min
Jun 28, 1:11 PM EDTSpecial Weather StatementOKXOrange49 min
Jun 28, 2:25 PM EDTSpecial Weather StatementOKXOrange65 min
Jun 28, 2:41 PM EDTSevere Thunderstorm WarningOKXOrange, Putnam40 min
Jun 28, 2:58 PM EDTSevere Thunderstorm WarningOKXOrange, Rockland22 min
Jun 28, 3:38 PM EDTSpecial Weather StatementOKXRockland52 min
Jun 28, 3:48 PM EDTSevere Thunderstorm WarningOKXRockland, Westchester42 min
Jun 28, 4:22 PM EDTSevere Thunderstorm WarningOKXSuffolk, Westchester38 min
Jun 28, 4:26 PM EDTSpecial Marine WarningOKX49 min
Jun 28, 4:29 PM EDTSevere Thunderstorm WarningOKXOrange43 min
Jun 28, 5:00 PM EDTSpecial Marine WarningOKX45 min
Jun 28, 5:24 PM EDTSevere Thunderstorm WarningOKXOrange, Putnam, Rockland, Westchester51 min
Jun 28, 5:40 PM EDTSpecial Marine WarningOKX65 min
Jun 28, 5:46 PM EDTSpecial Weather StatementOKXSuffolk44 min
Jun 28, 6:47 PM EDTSevere Thunderstorm WarningOKXBronx, New York35 min
Jun 28, 6:56 PM EDTSpecial Marine WarningOKX64 min
Jun 28, 7:19 PM EDTSevere Thunderstorm WarningOKXKings, Queens26 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.